Background: Drug-induced immune haemolytic anaemia (DIHA) is difficult to diagnose, and its true incidence remains obscure. Here, we present cases of DIHA identified at our institute over the last two decades. Methods: Serological tests were performed according to standard procedures. Detection of drug-dependent antibodies was performed in the presence and absence of the relevant drug and/or their ex vivo antigens. Results: Over the last 20 years, 73 patients have been identified with DIHA in our institute, which was related to 15 different drugs. The most common single drugs identified were diclofenac (n = 23), piperacillin (n = 13), ceftriaxone (n = 12) and oxaliplatin (n = 10). As far as data were available, haemolysis was acute in all patients, and signs of intravascular haemolysis were present in 90% of the cases. Haemolysis resulted in death in 17 patients (23%). The remaining patients recovered, but haemolysis was complicated by transitory renal and/or liver failure or shock in 11 patients. Upon initial evaluation, the antibody screening test was positive in 36 cases. A positive direct antiglobulin test (DAT) at least with anti-C3d was found in 65 cases, with anti-IgG only in 6 cases, and with anti-IgA only in 1 case. Conclusion: DIHA is a rare but potentially life-threatening disorder that should be considered if a patient develops haemolysis under drug treatment. The main serological finding is a positive DAT, primarily with anti-C3d.
Drug‐induced immune haemolytic anaemia is a rare but serious condition. This study investigated the possibility of drug aetiology of immune haemolytic anaemia (IHA) in 134 patients with new onset of IHA who were identified in the Berlin Case‐Control Surveillance Study between 2000 and 2009. Single drugs related to IHA in three or more patients and assessed more than once as a certain or probable cause of IHA in a standardized causality assessment included diclofenac, fludarabine, oxaliplatin, ceftriaxone and piperacillin. In a case‐control study including all 124 IHA cases developed in outpatient care and 731 controls, significantly increased odds ratios (OR) were observed for beta‐lactam antibiotics (OR = 8·8; 95% confidence interval [CI] 3·2–25·2), cotrimoxazole (OR = 6·5; CI 1·1–37·9), ciprofloxacin (OR = 6·9, CI 1·3–38·5), fludarabine (OR = 22·2; CI: 2·8–454·5) and lorazepam (OR = 5·3; CI: 1·2–21·2). Excluding new onset cases with a chronic IHA disease course, an increased risk became also apparent for diclofenac with an OR of 3·1 (CI 1·3–7·0). This is the first case‐control study investigating drugs as risk factors for IHA. It corroborates an increased risk for several drugs that have been implicated as a cause of IHA in the standardized causality assessment of individual cases.
BackgroundDrug induced immune hemolytic anemia (DIIHA) is a rare complication and often underdiagnosed. DIIHA is frequently associated with a bad outcome, including organ failure and even death. For the last decades, ceftriaxone has been one of the most common drugs causing DIIHA, and ceftriaxone-induced immune hemolytic anemia (IHA) has especially been reported to cause severe complications and fatal outcomes.Case presentationA 76-year-old male patient was treated with ceftriaxone for cholangitis. Short time after antibiotic exposure the patient was referred to intensive care unit due to cardiopulmonary instability. Hemolysis was observed on laboratory testing and the patient developed severe renal failure with a need for hemodialysis for 2 weeks. Medical history revealed that the patient had been previously exposed to ceftriaxone less than 3 weeks before with subsequent hemolytic reaction. Further causes for hemolytic anemia were excluded and drug-induced immune hemolytic (DIIHA) anemia to ceftriaxone could be confirmed.ConclusionsThe case demonstrates the severity of ceftriaxone-induced immune hemolytic anemia, a rare, but immediately life-threatening condition of a frequently used antibiotic in clinical practice. Early and correct diagnosis of DIIHA is crucial, as immediate withdrawal of the causative drug is essential for the patient prognosis. Thus, awareness for this complication must be raised among treating physicians.
There is evidence that the presence of CAs with high thermal amplitude and WABs may lead to confusion and misdiagnosis in some patients with AIHA. This study demonstrates that Mx AIHA is less common than previously reported.
Objective: Haemolysis and anaemia related to autoimmune haemolytic anaemia (AIHA) of warm type (wAIHA) and of cold type (cAIHA) are believed to be solely due to antibody and/or complement-mediated destruction and clearance of red blood cells (RBCs). There is evidence that RBCs of affected patients may also undergo eryptosis, the suicidal death of RBCs.
Method:RBCs from 24 patients with wAIHA, 7 patients with chronic cAIHA and one patient with AIHA of mixed type were analysed for exposed phosphatidylserine (PS) by treatment with phycoerythrin-labelled Annexin V, and cell-associated fluorescence was measured using a MACSQuant flow cytometer.
To date approximately 26 patients with PIHA have been described and at least eight of these patients had cystic fibrosis. It is unclear whether patients with cystic fibrosis might be susceptible in developing PIHA.
scite is a Brooklyn-based startup that helps researchers better discover and understand research articles through Smart Citations–citations that display the context of the citation and describe whether the article provides supporting or contrasting evidence. scite is used by students and researchers from around the world and is funded in part by the National Science Foundation and the National Institute on Drug Abuse of the National Institutes of Health.